Montana, 2006

Hail in Montana, August 31, 2006

August 31, 2006 · NWS MSO · 2 events in 1 county or zone

Pea to dime size slushy hail reported in Big Fork Bay. Penny size slushy hail and heavy rain reported at Angel Point on Flathead Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Pea to dime size slushy hail reported in Big Fork Bay. Penny size slushy hail and heavy rain reported at Angel Point on Flathead Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 31, 9:13 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 9:13 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1013 AM MDT THU AUG 31 2006

.UPDATE...NO MAJOR UPDATES PLANNED FOR THIS MORNING. WILL REMOVE
FOG AND ADD SOME CLOUDS IN NORTHWEST MONTANA. WESTERN MONTANA AND
CENTRAL IDAHO ARE CURRENTLY UNDER THE INFLUENCE OF A BROAD TROUGH
WHICH WILL MOVE EAST THROUGHOUT THE DAY. A SECONDARY CIRCULATION
ON THE BACK SIDE OF THIS TROUGH IS CURRENTLY ROTATING TOWARDS THE
CANADIAN BORDER. EXPECT AFTERNOON SHOWERS TO FORM AS THIS SYSTEM
PASSES THROUGH WESTERN MONTANA THIS AFTERNOON AND EARLY EVENING. A
FEW ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE AS THE ATMOSPHERE
FURTHER DESTABILIZES THIS AFTERNOON DUE TO THE PASSING OF THIS
SYSTEM. HOWEVER ANY THUNDERSTORMS WHICH DO FORM WILL DIE OFF AS
SOON AS THE SUN SETS THIS EVENING.

&&

.AVIATION...CLOUDS WILL INCREASE AND LOWER SOMEWHAT THIS
AFTERNOON AS A SHORT WAVE TROUGH MOVING IN FROM THE NORTH
INCREASES THE LIFT OVER THE REGION...PRODUCING SCATTERED SHOWERS
WITH ISOLATED THUNDERSTORMS OVER NORTHWEST MONTANA DURING THE
AFTERNOON. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 313 AM MDT THU AUG 31 2006)

SHORT TERM...TODAY THROUGH FRIDAY...A FEW SPRINKLES/FLURRIES CONTINUE
EARLY THIS MORNING OVER NORTHWEST AND WEST CENTRAL MONTANA AS
AN UNSTABLE NORTHWEST FLOW ALOFT CONTINUES. A TRAILING SHORT WAVE
TROUGH ON THE BACKSIDE OF THE MAIN TROUGH WILL MOVE SOUTH ALONG
THE BRITISH COLUMBIA/ALBERTA BORDER TODAY. THIS TROUGH IS A BIT
FARTHER WEST IN THE 00Z GFS FORECAST AND WATER VAPOR IMAGERY CONFIRMING
THIS IDEA. RAISED PROBABILITY OF RAIN AND HIGH MOUNTAIN SNOW SHOWERS
OVER NORTHWEST MONTANA THIS AFTERNOON AS A RESULT. ALSO ADDED IN
ISOLATED THUNDERSTORMS AS ANOTHER COLD POOL ALOFT MOVING THROUGH
DURING PEAK HEATING TIME. THE TROUGH RACES SOUTHEAST OF THE AREA
THURSDAY NIGHT AND THE WARMING ALOFT BEGINS IN EARNEST. A STRONG
UPPER LEVEL RIDGE STILL ON TRACK TO BUILD OVER NORTH CENTRAL IDAHO
AND WESTERN MONTANA ON FRIDAY. MAXIMUM TEMPERATURES ON FRIDAY ARE
EXPECTED TO BE ABOUT TEN DEGREES WARMER THAN TODAYS HIGHS. VALLEY
TEMPERATURES WILL BE SLOW TO WARM IN DURING THE DAY FRIDAY AS
STRONG WARMING ALOFT WILL MAKE THE INVERSIONS TOUGH TO BREAK IN
SOME OF THE DEEPER VALLEYS. EXPECTING MOST VALLEYS AREAS...HOWEVER
TO MIX OUT BY LATE AFTERNOON.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...GLOBAL MODELS IN
VERY GOOD AGREEMENT FOR THE EXTENDED PERIOD. STRONG UPPER LEVEL
RIDGE WILL REMAIN ANCHORED OVER THE AREA THROUGH SUNDAY. THE
RIDGES WEAKENS SLIGHTLY AND MOVES A BIT FARTHER EAST BY SUNDAY NIGHT
FOR SOME MID AND HIGH LEVEL MOISTURE TO MOVE OVER THE NORTHERN
ROCKIES. A FEW HIGH BASED THUNDERSTORMS ARE POSSIBLE OVER NORTH
CENTRAL IDAHO AND SOUTHWESTERN MONTANA ON LABOR DAY BUT ONLY SOME
WIND AND A SPRINKLE OR TWO MAKING IT TO THE GROUND WITH THE MID
AND LOW LEVELS REMAINING BONE DRY. LATEST MODEL GUIDANCE SHOWING
NO END IN SITE TO THE BLOCKING PATTERN OVER THE LOWER 48. DRY
CONDITIONS WITH WELL ABOVE AVERAGE TEMPERATURES TO REMAIN THE RULE
THROUGH AT LEAST WEDNESDAY. THE ONLY EXCEPTION MAY BE LEMHI COUNTY
ID AND SOUTHWEST MONTANA WHERE ENOUGH MID-LEVEL MONSOON MOISTURE
SHOULD PRODUCE HIGH BASED THUNDERSTORMS EACH AFTERNOON...MAINLY
OVER THE HIGHER TERRAIN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...DICKERSON
PREV DISCUSSION...99
AVIATION...KOLATA
Hazardous weather outlook, Aug 30, 8:02 PM MST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
902 PM MDT WED AUG 30 2006

IDZ005>008-MTZ001>007-043-311515-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
802 PM PDT WED AUG 30 2006 /902 PM MDT WED AUG 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

THE BREEZY TO WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING
INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR RECORD LOW TEMPERATURES ARE EXPECTED FRIDAY MORNING AS A
COLD AIRMASS BRIEFLY SETTLES INTO THE VALLEYS. HOWEVER...A QUICK
WARM UP WILL ENSUE. BY MONDAY...NEAR RECORD HIGH TEMPERATURES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-311515-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
902 PM MDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

THE BREEZY TO WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING
INTO THE NIGHT. THE RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT.
SEE BOIPIHRFW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR RECORD LOW TEMPERATURES ARE EXPECTED FRIDAY MORNING AS A
COLD AIRMASS BRIEFLY SETTLES INTO THE VALLEYS. HOWEVER...A QUICK
WARM UP WILL ENSUE. BY MONDAY...NEAR RECORD HIGH TEMPERATURES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 108 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Flathead

When
August 31, 12:03 PM MST
Where
Flathead County, 2 mi SE of Lakeside
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.000, -114.183

Hail, Flathead

When
August 31, 12:07 PM MST
Where
Flathead County, Bigfork
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.067, -114.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525473, 5525472.